|Should I worry about depression rebound?
May 4, 1998
I got a positive diagnosis 5 years ago, progressed to AIDS 2 years ago with a serious bout of PCP, have recovered very well with the help of a combination regimen and have been in stable health for the last year and a half. When I had PCP I joined a HIV specific therapy group which for the most part has been a great place for me to start looking at and working with a lot of my historical stuff. Even before any of this, I've annually experienced Seasonal Acclimation Disorder (I live in NYC too) which is compounded with the anniversary of my mother's death at Christmastime. This past winter I hit a unusually bad depression: I actually even missed a couple of doses, which is so completely unlike me. The depression started lifting towards the end of the winter, as it started getting warmer and we've had more light. I had started to pursue formal therapy, but with the telephone tag with a therapist that ensued and the lightening of my spirits, I've pretty much abandoned that pursuit. My concern is that the depression, which at this time (early May) seems completely abated, might be a recurring problem once the summer's over. In the back of my mind I'm worried about having depression again that keeps me from managing my health in the best way I can. Should I try to start therapy even though I feel fine now?
| Response from Mr. Shernoff
I would strongly suggest that indeed you do begin therapy now while the depression is less intense or even totally dissipated. The reason I say this is that you describe a history of depression compounded by Seasonal Affective Disorder. If you begin the process of shopping for a therapist, interviewing therapists and finding the right one for you now, that may take a month or two. This is fine since there is no crisis at the present time. That will then take you into the summer. I would like to see you with an established relationship with an experienced therapist at least a couple of months before the fall begins so that he or she can refer you to a psycho- pharmacologist in late summer to begin your anti-depressants before the onset of the time of year when the day light lessens and begins to result in the onset of your seasonal affective disorder.
As I am sure you know it can often take several weeks for these medications to reach a therapeutic level in a person's body. With the treatment plan I have described above you are most likely to avoid the most disabling symptoms of your condition. I have a number of patients who begin medication for Seasonal Affective Disorder in August so that by October they are at a correct dose of the meds, or at least close to the correct dose. Beginning in March, under the supervision of the psychiatrist, these patients begin to reduce their dose and wean themselves for the spring and summer. Some do remain in therapy through out the year, while others stop therapy for a few months each year. You are very wise to handle this situation now so that you can remain adherent to your medication schedule.
Best of luck
Michael Shernoff, MSW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Sinus Infection Mean I Have AIDS?
- Anal Warts After Deep Kissing Worried I Have HIV
- Blisters After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Blisters After Sucking Penis Worried I Have HIV
- Dry Cough After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Itchy Rash After Touching Dried Semen Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.